Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 159, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 7:55 PM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 3, 2016, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:20 PM CDT | HAIL 1.5 | 2 S Hamilton, ND | QUARTER TO PING PONG BALL SIZED HAIL FELL ACROSS CENTRAL HAMILTON TOWNSHIP... IN VERY HEAVY RAIN AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
699
WUUS53 KFGF 040055
SVRFGF
MNC069-089-135-NDC067-099-040200-
/O.NEW.KFGF.SV.W.0159.160804T0055Z-160804T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
NORTHWESTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 754 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PEMBINA TO NEAR GARDAR...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PEMBINA AND ST. VINCENT AROUND 800 PM CDT.
NOYES AROUND 805 PM CDT.
ST. THOMAS...AUBURN AND HUMBOLDT AROUND 810 PM CDT.
ORLEANS AROUND 815 PM CDT.
CASHEL AROUND 820 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 176 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.
LAT...LON 4839 9657 4844 9798 4900 9768 4900 9595
TIME...MOT...LOC 0054Z 269DEG 47KT 4898 9737 4856 9779
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG2 follow-up statements
603
WWUS53 KFGF 040140
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT WED AUG 3 2016
MNC069-089-135-NDC067-099-040200-
/O.CON.KFGF.SV.W.0159.000000T0000Z-160804T0200Z/
KITTSON MN-ROSEAU MN-MARSHALL MN-PEMBINA ND-WALSH ND-
840 PM CDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR KITTSON...NORTHWESTERN ROSEAU...NORTHWESTERN MARSHALL...EASTERN
PEMBINA AND NORTHEASTERN WALSH COUNTIES...
AT 840 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CARIBOU TO DRAYTON...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
CARIBOU AROUND 845 PM CDT.
KENNEDY AND DONALDSON AROUND 900 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 176 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.
LAT...LON 4844 9784 4900 9729 4900 9595 4839 9657
TIME...MOT...LOC 0140Z 266DEG 35KT 4899 9649 4859 9718
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG971
WWUS53 KFGF 040200
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED AUG 3 2016
MNC069-089-135-NDC067-099-040209-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-160804T0200Z/
KITTSON MN-ROSEAU MN-MARSHALL MN-PEMBINA ND-WALSH ND-
900 PM CDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR KITTSON...NORTHWESTERN
ROSEAU...NORTHWESTERN MARSHALL...EASTERN PEMBINA AND NORTHEASTERN
WALSH COUNTIES WILL EXPIRE AT 900 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.
LAT...LON 4844 9784 4900 9729 4900 9595 4839 9657
TIME...MOT...LOC 0159Z 269DEG 47KT 4899 9649 4859 9718
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:36 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 3, 6:36 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 636 PM CDT WED AUG 3 2016 .UPDATE... Issued at 636 PM CDT Wed Aug 3 2016 Only show in town right now is a large tstm cell up over Towner County in ND. Storm chasers have been watching it for quite some time now. This cell has been very slowly drifting east. Main question is if and when additional storms fire along the line. High resolution models still show additional development expanding southward through the evening, due to the low level jet. So will continue to monitor. && .SHORT TERM...(This evening through Thursday) Issued at 307 PM CDT Wed Aug 3 2016 A low pressure system currently digging into northwest ND will slide eastward along the CanAm border through the late afternoon and evening hours. Deep layer moisture advection and surface heating ahead of this system has /by 3pm/ developed a broad area of quite unstable air with surface and mixed layer CAPE exceeding 4000 j/kg and minimal CIN across central eastern ND. RUC13 and HRRR versions are all indicating high degree of low level /0-2 km VGP/ spin potential and instability which would support rapid sub-cloud ascent and increased tornadic potential. Shear profiles shud support strong overall updraft and the ability of supercell development and maintenance. Storms should clear from eastern ND by midnight and decrease in intensity over northwest MN during the late overnight hours. Somewhat cooler and drier westerly flow will develop on Thursday.. with scattered showers are possible along the CanAm border Thursday afternoon... mainly in backwash instability. .LONG TERM...(Thursday night through Wednesday) Issued at 307 PM CDT Wed Aug 3 2016 The period will begin quiet as surface low pressure moves away from the area and towards Hudson Bay. Upper ridging will build into the Plains states as slightly cooler and drier Canadian air works its way southward. Temperatures to end the work week and start the weekend look to top out slightly below normal with values mainly in the mid to upper 70s and gradually into the lower 80s. The upper ridge begins breaking down late Sunday as an upper low strengthens across the Pacific northwest. Models disagree a bit on the timing and strength of this feature with the GFS much stronger and more pronounced than the ECMWF. Regardless, several waves are progged to move through the southwest flow ahead of this system allowing precipitation chances to return by late Sunday/early Monday. At this time, not able to confidently pick out the timing of the strongest waves so generally went with slight chance/chance PoPs through Wednesday. Temperatures for the second half of the period will be just a tad warmer with highs in the upper 70s across the north and low to mid 80s in the south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 636 PM CDT Wed Aug 3 2016 Tried to indicate the best time frame for tstms at each of the TAF sites. These should clear KDVL first, but may take well into the evening to clear the other sites. There has not been much for tstm activity yet, but models are indicating more coverage through the evening. West winds look quite gusty on Thursday. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Lee AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 857 AM CDT WED AUG 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041400- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 857 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY AFTER A QUIET WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK/LEE
In the hours before
Local storm report, Aug 3, 7:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN ROCKLAKE 48.79N 99.25W
08/03/2016 U0.00 INCH TOWNER ND BROADCAST MEDIA
HEAVY RAIN AND STREET FLOODING REPORTED.
&&
GGUSTLocal storm report, Aug 3, 7:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN 3 W BISBEE 48.63N 99.44W
08/03/2016 U0.00 INCH TOWNER ND TRAINED SPOTTER
DITCHES FLOWING FULL WITH WATER BEGINNING TO RUN UP ON
HIGHWAY 66.
&&
GGUSTLocal storm report, Aug 3, 7:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL LANGDON 48.76N 98.37W
08/03/2016 E1.00 INCH CAVALIER ND TRAINED SPOTTER
QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN
&&
SPEICHERLocal storm report, Aug 3, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 10 W MINNEWAUKAN 48.07N 99.47W
08/03/2016 E1.00 INCH BENSON ND TRAINED SPOTTER
QUARTER SIZED HAIL AND SMALL WITH HEAVY RAIN
&&
SPEICHERLocal storm report, Aug 3, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 10 W MINNEWAUKAN 48.07N 99.47W
08/03/2016 E1.00 INCH BENSON ND TRAINED SPOTTER
QUARTER SIZED HAIL AND SMALLER WITH HEAVY RAIN
&&
SPEICHERLocal storm report, Aug 3, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 W BISBEE 48.63N 99.47W
08/03/2016 TOWNER ND TRAINED SPOTTER
TRANSFORMER LINES AND POWER POLES DOWN. TIME ESTIMATED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:04 PM CDT | Flash Flood Warning | FGF | Towner | 3 hr |
| Aug 3, 7:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 60 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 46 min |
| Aug 3, 7:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 52 min |
| Aug 3, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 61 min |
| Aug 3, 8:19 PM CDT | Tornado Warning | FGF | Ramsey | 41 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | FGF | Benson, Eddy | 51 min |
| Aug 3, 9:13 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 47 min |
| Aug 3, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 20 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 3, 10:22 PM CDT | Special Weather Statement | FGF | Grand Forks | 53 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
| Aug 3, 11:01 PM CDT | Flash Flood Warning | FGF | Grand Forks | 2 hr |
| Aug 3, 11:16 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Aug 3, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Aug 4, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 40 min |
| Aug 3, 9:32 PM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 3, 11:31 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 59 min |
| Aug 4, 12:47 AM CDT | Special Weather Statement | FGF | Clearwater | 43 min |
| Aug 4, 1:04 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 41 min |
| Aug 4, 1:11 AM CDT | Special Weather Statement | FGF | Becker | 49 min |
| Aug 4, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.